Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 108, NWS Des Moines, IA

May 23, 2007Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2007, 10:04 AM CDT for Jasper County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 10:04 AM CDT (15:04 UTC)
Expired
May 23, 2007, 10:45 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:05 AM CDTHAIL 1Newton, IAFROM KCCI TV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 231505
SVRDMX
IAC099-231545-
/O.NEW.KDMX.SV.W.0108.070523T1504Z-070523T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1004 AM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JASPER COUNTY IN CENTRAL IOWA...

* UNTIL 1045 AM CDT

* AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEWTON...OR ABOUT 32 MILES EAST OF DES
  MOINES...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KELLOGG.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN NEWTON WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4173 9319 4186 9301 4186 9284 4186 9283
      4186 9278 4185 9277 4178 9277 4160 9302

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 231520
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 AM CDT WED MAY 23 2007

IAC099-231545-
/O.CON.KDMX.SV.W.0108.000000T0000Z-070523T1545Z/
JASPER IA-
1019 AM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR EASTERN JASPER COUNTY...

AT 1017 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES NORTH OF
KELLOGG...OR ABOUT 39 MILES NORTHEAST OF DES MOINES...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

QUARTER SIZED HAIL WAS REPORTED WITH THIS STORM  IN NEWTON AT 1005 
AM CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 4173 9319 4186 9301 4186 9284 4186 9283
      4186 9278 4185 9277 4178 9277 4160 9302

$$

VACHALEK
000 
WWUS53 KDMX 231543
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT WED MAY 23 2007

IAC099-231554-
/O.EXP.KDMX.SV.W.0108.000000T0000Z-070523T1545Z/
JASPER IA-
1044 AM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JASPER COUNTY EXPIRES
AT 1045 AM CDT...

LAT...LON 4173 9319 4186 9301 4186 9284 4186 9283
      4186 9278 4185 9277 4178 9277 4160 9302

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 23, 3:40 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT WED MAY 23 2007

.DISCUSSION...

MAIN FOCUS WILL BE EVENT OVER THE NEXT 24 TO 48 HOURS AS FRONT
FINALLY MOVES EAST.  IN LONGER TERM IS SECOND SYSTEM AND AFFECT ON
THE AREA.

TODAY MAIN S/W REMAINS WEST HOWEVER MINOR WAVES ROTATE THAT SHOULD
AID IN DEVELOPING STORMS THIS AFTERNOON.  DYNAMICS NOT THAT
IMPRESSIVE TODAY BEST LIFT AND FORCING OVER NWRN IOWA OUT OF CWA.
HOWEVER SLIGHT RISK SMALL PORTION OF WEST PORTION OF CWA IF HEATING
CAN DESTABILIZE AIRMASS.  LOOK AT SOUNDINGS SLIGHT INVERSION TO
OVERCOME AND CAPE LOW AND FLOW UNIDIRECTIONAL SO COULD EXPECT AN
ISOLATED HAILER OR DAMAGING WIND.  LATER THIS AFTERNOON AS FRONT
BEGINS MOVE EAST DECENT LIFT AND THETA ADVECTION WITH PWS STEADILY
INCREASING BEST SHOT FOR HEAVY RAINS INTO THURSDAY MORNING AS
DEVELOPMENT WILL SLIDE ALONG THE BOUNDARY AND TRAINING WILL LIKELY
BRING 2 INCHES OF RAIN TO SOME LOCATIONS IN WESTERN PORTION OF CWA.
EVEN THOUGH THIS RUN SLOWS FRONTAL MOVEMENT  HAVE HELD LINE ON
TIMING WITH POPS DECREASING FOR THE AFTERNOON ON THURSDAY AS BEST
DYNAMICAL FIELDS WELL EAST OF THE CWA.  ON FRIDAY DURING DAY LITTLE
SUPPORT FOR ANY DEVELOPMENT BEFORE NEXT SYSTEM ARRIVES AS BOUNDARY
NORTH OF STATE.  LATEST MODEL RUN DOES NOT BRING ANY DYNAMICAL
FIELDS INTO THE STATE BEFORE 06Z/26TH SO HAVE LOWERED OR REMOVED
POPS FOR FRIDAY EVENING AND THEN SLOWLY RAISED POPS AFTER 06Z.  ON
SATURDAY MORNING BOUNDARY BACK INTO THE STATE AND GOOD FOCUS FOR
DEVELOPMENT AND ONGOING RAIN INTO THE EVENING.  NAM TEMPERATURES
FOLLOWED FOR THE MOST PART THOUGH SOME ADJUSTING FOR RAIN CLOUD
COVER AND FRONTAL MOVEMENT.

&&
.AVIATION/SHORT TERM...

COLD FRONT FM THE ERN DAKOTAS THROUGH CEN KS WILL MOVE SLOWLY E
TDY.  SHOWERS AND THUNDERSTORMS ONGOING OVER WRN IA SHOULD DIMINISH
THROUGH THE MORNING.  EXPECT ANOTHER ROUND THIS AFTN AS A
DISTURBANCE MOVES UP THE BOUNDARY DURING PEAK HEATING REFIRING
STORMS.  MEAN FLOW PUTS THAT EAST DURING THE 18Z-00Z PERIOD.
FRONTAL PASSAGE THROUGH CENTRAL IA IS NOT EXPECTED UNTIL THURSDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.AVIATION/SHORT TERM...BOKSA
.LONG TERM...FORSTER/101/22
Hazardous weather outlook, May 23, 8:10 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
810 AM CDT WED MAY 23 2007

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
241100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
810 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE
NUMEROUS BY LATE AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH THE
STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE
LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES
AND ISOLATED HIGHER AMOUNTS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND
SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE
THREAT CAN NOT BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON AND
TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY
RAINFALL WOULD BE HELPFUL.

IAZ006-007-016-017-025-026-036-037-047-048-059-060-072-073-082-
083-093-094-241100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON-
HARDIN-BOONE-STORY-DALLAS-POLK-MADISON-WARREN-UNION-CLARKE-
RINGGOLD-DECATUR-
810 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE
NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH
THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE
LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND
SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE
THREAT CAN NOT BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON
THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-241100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
810 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE
NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH
THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE
LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF AROUND AN
INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND
SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE
THREAT CAN NOT BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON
THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.

MOYER/FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:55 PM CDTSevere Thunderstorm WarningDMXEmmet18 min
May 23, 3:08 PM CDTSevere Thunderstorm WarningDMXCass52 min
May 23, 3:40 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie36 min
May 23, 3:44 PM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more19 hr
May 23, 3:45 PM CDTSevere Thunderstorm WarningDMXAdams, Cass45 min
May 23, 4:10 PM CDTSevere Thunderstorm WarningDMXCarroll35 min
May 23, 4:50 PM CDTSevere Thunderstorm WarningDMXHancock25 min
May 23, 4:54 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas51 min
May 23, 5:02 PM CDTFlash Flood WarningDMXCarroll6 hr
May 23, 5:16 PM CDTSevere Thunderstorm WarningDMXHancock29 min
May 23, 5:45 PM CDTSevere Thunderstorm WarningDMXDallas45 min
May 23, 6:07 PM CDTSevere Thunderstorm WarningDMXPolk38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.